Case Study: 26-Year-Old Male Presenting With New Onset Seizure and History of PTSD

Article Author:
Alexandra Murray
Article Editor:
Michael Plewa
Updated:
4/28/2018 8:47:26 PM
PubMed Link:
Case Study: 26-Year-Old Male Presenting With New Onset Seizure and History of PTSD

Case Presentation

A 26-year-old male with a history of post-traumatic stress disorder (PTSD) and previous suicide attempts intentionally ingested 90 tablets of an unknown substance. His wife found him and called EMS. He had several witnessed tonic-clonic seizures and also vomited in route to the emergency department (ED). He was endotracheally intubated. Despite standard treatment with benzodiazepines and a propofol infusion, he continued to seize and was transitioned to a midazolam infusion. His seizures ceased. He also required dexmedetomidine for additional sedation and persistent tachycardia. Per the patient's wife, the patient was not taking any prescribed medications and did not have any recent injuries or infections.

Initial Evaluation

Laboratory studies demonstrated hypokalemia (2.5 mmol/L), hypocalcemia (7.7 mg/dL), hyperglycemia (285 mg/dL) and an anion gap metabolic acidosis, gap 20 mmol/L, pH 7.24, lactate 9.2 mmol/L, and bicarbonate 16.7 mmol/L. Initial values for blood urea nitrogen, creatinine, creatine kinase and myoglobin were normal.  Initial electrocardiogram (ECG) showed tachycardia and non-specific ST-depression anteriorly, elevation in aVR and prolonged QTc interval without QRS widening.

Supportive measures we used included placing the patient on a propofol infusion for sedation and seizure control; however, this was held secondary to hypotension. Physicians transitioned the patient to a midazolam infusion which provided good seizure control but did not provide enough sedation. Dexmedetomidine infusion was added and provided appropriate sedation. The patient’s hypokalemia was corrected with intravenous potassium. His hypotension, hyperglycemia and lactic acidosis improved with intravenous normal saline. The patient was initially placed on an esmolol infusion which improved his tachycardia but was subsequently held secondary to hypotension. There was also a concern for possible aspiration pneumonia from vomiting in route to the hospital, and the patient was started on ampicillin/sulbactam.

Differential Diagnosis

  • Atrial Fibrillation
  • Carbon Monoxide Toxicity
  • Cyanide Toxicity
  • Delirium Tremens (DTs)
  • Diabetic Ketoacidosis
  • Disulfiram Toxicity
  • Intracranial hemorrhage
  • Iron Toxicity
  • Monoamine Oxidase Inhibitor Toxicity
  • Multifocal Atrial Tachycardia
  • Polysubstance overdose
  • Septic Shock
  • Status Epilepticus
  • Theophylline toxicity
  • Thyrotoxicosis
  • Ventricular Fibrillation
  • Ventricular Tachycardia

Diagnosis

The patient was ultimately found to have a massive (18 g) caffeine overdose with initial serum caffeine level greater than 100 micrograms/mL.

Management

After consulting with nephrology and poison control, the healthcare professionals decided to give the patient activated charcoal via nasogastric tube and immediate hemodialysis. During his hospital stay, he developed a toxic encephalopathy with left upper and lower extremity weakness that completely resolved as caffeine levels trended down. His serum caffeine improved to 33 micrograms/mL after a single hemodialysis treatment and his caffeine level was 8 micrograms/mL at 24 hours. The patient returned to baseline after only one dialysis treatment and he was discharged to an inpatient psychiatric facility 2 days after ingestion.

Physical exam findings characteristic for caffeine toxicity include fever, tachycardia (from caffeine's beta-1 agonist activity) or bradycardia, and hypertension (from caffeine's stimulation of catecholamine release) early on followed by hypotension (from caffeine's beta-2 agonist activity). Pupils may demonstrate mydriasis. Muscles may be rigid and deep tendon reflexes may be accentuated (hyperreflexia), likely due to caffeine's inhibition of phosphodiesterase, with increased intracellular cyclic AMP and calcium levels. The neurologic exam may demonstrate altered mentation, agitation, delusional thought, hallucinations, seizures (from caffeine's antagonism of A1 adenosine receptors) or even focal neurologic findings thought to be due to ischemia from vasoconstriction. Gastrointestinal upset, with nausea and vomiting, is common.

Routine serum laboratory evaluations can be useful in drug overdose cases, especially in the setting of unstable vital signs, seizures or altered sensorium. Venous blood gas determination may demonstrate anion gap metabolic acidosis which can be severe. Lactate levels are commonly elevated. Caffeine toxicity can result in hypokalemia, hypocalcemia, hyponatremia, and hyperglycemia. It is also important to obtain serum myoglobin and creatine kinase levels to monitor for rhabdomyolysis.

An electrocardiogram may demonstrate tachycardia, ST-segment depressions, or T-wave inversions. Cardiac ischemia may be due to vasoconstriction from caffeine's nonselective antagonism of the A2 adenosine receptors, in addition to tachycardia from the release of catecholamines and sensitization of dopamine receptors. Cardiac monitoring allows evaluation of heart rate and early recognition of dysrhythmias such as ventricular ectopy or fibrillation.

Serum caffeine levels can guide prognosis and therapy. Since caffeine is rapidly and nearly completely (up to 90%) absorbed by the stomach with peak plasma concentrations occurring within 20 to 40 minutes, toxic levels can be reached quickly and last for prolonged periods of time secondary to caffeine's 3 to 10- hour half-life.  Since caffeine is metabolized by the liver via N-demethylation, acetylation, and oxidation, substances such as alcohol or medications using these same pathways for metabolism can further prolong the half-life of caffeine by as much as 70%. Although not available in all hospitals, serum caffeine levels are generally obtained with an immunoassay. Lethal blood levels are typically above 80 to 100 mg/L, although one case occurred at 15 mg/L.

Fatal caffeine overdose is relatively uncommon and treatment data is limited to case reports. There is no established standard of care treatment plan for caffeine overdose, but poison control consultation is an excellent resource when managing these types of overdoses.

The primary treatment for minor caffeine ingestion is supportive. Hydration may be oral in minor cases, yet severe cases benefit from intravenous (IV) hydration. Beta-blockade with esmolol is useful for tachycardia. Procainamide, lidocaine or bicarbonate have been described for treatment of tachydysrhythmias. Vasopressors, such as vasopressin or phenylephrine, can be used to maintain blood pressure (mean arterial pressure greater than 65 mm Hg) without worsening tachycardia.

Activated charcoal can bind caffeine if the ingestion is recent, and repeated doses can help diminish serum levels via the enterohepatic circulation.

Hemodialysis has been effective in severe, life-threatening caffeine ingestions. Caffeine exhibits ideal characteristics to be dialyzed, including low protein binding (36%), low molecular size (194), and a small volume of distribution (0.6 to 0.8 L/kg).  Caffeine is among several toxins that can be dialyzed, including isopropanol, salicylates, theophylline, uremia, methanol, barbiturates, beta-blockers, lithium and ethylene glycol.

Imminent cardiac arrest in caffeine toxicity should prompt intravenous lipid emulsion therapy to scavenge the free-serum caffeine.

Discussion

Although caffeine consumption is ubiquitous with as many as 85% of Americans consuming caffeine regularly, caffeine can be found in many over-the-counter preparations (energy drinks, appetite suppressants, stimulants, exercise supplements, decongestants, bronchodilators, and mental stimulants) increasing the risk of toxicity with inadvertent overuse or severe toxicity with an intentional overdose. Lethal doses of caffeine have been reported at blood concentrations of 80 to 100 micrograms/mL which can be reached with ingestion of approximately 10 g or greater.

This case demonstrates some of the classic signs and symptoms associated with caffeine overdose including seizure, neurologic changes, tachydysrhythmia, ECG changes, hypokalemia, hyperglycemia, and anion gap metabolic acidosis secondary to lactic acidosis. Severe cases can result in acute kidney injury, rhabdomyolysis, and even cardiac arrest. In cases of sympathomimetic toxidrome of unknown cause, it is important to think of caffeine toxicity, especially in the setting of hypotension, because levels can be measured and specific therapy with activated charcoal, hemodialysis or even intravenous lipid emulsion can be instituted.

Pearls of Wisdom

  • Caffeine overdose does not have an established standard of care treatment plan, but toxic serum caffeine levels can be successfully reversed when recognized and treated early.
  • Caffeine is available over the counter and can quickly reach toxic levels when taken in excess.
  • Seizures are a commonly seen in toxic caffeine overdose.
  • Activated charcoal is effective at binding caffeine, and multiple doses of activated charcoal may lower serum caffeine via enterohepatic circulation.
  • Beta blockers are the first-line treatment of tachydysrhythmias associated with caffeine overdose.
  • Hemodialysis and intravenous lipid emulsion therapy are potential treatment options for lethal caffeine levels.